Lake Huron, 2006

Marine Hail in Lake Huron, May 28, 2006

May 28, 2006 · NWS DTX · 2 events in 2 counties and zones

2 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 10:53 AM EST, 37 minutes earlier.

Area forecast discussion, May 28, 10:53 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1153 AM EDT SUN MAY 28 2006

.UPDATE...

MORNING MCS ACROSS UPPER MICHIGAN HAS WEAKENED...BUT ADDITIONAL
STORMS CONTINUE TO DEVELOP AND STRENGTHEN ACROSS NORTHERN LOWER JUST
NORTH OF THE CWA. IR/VIS SATELLITE SHOWS THE OUTFLOW FROM THE
MORNING COMPLEX HAS REMAINED NEARLY STATIONARY ACROSS CENTRAL LOWER
THIS MORNING...AS THE SOUTHERLY SYNOPTIC GRADIENT CONTINUES TO
OFFSET THE REINFORCED COLD POOL FROM THE SECOND ROUND OF STORMS
TRYING TO SUPPRESS IT SOUTHWARD. WITH MOSTLY SUNNY SKIES OVER LOWER
MICHIGAN AND CLOUDY/RAIN COOLED AIR TO THE NORTH...EXPECT
DIFFERENTIAL TEMPERATURE ADVECTION TO STRENGTHEN OR AT LEAST
MAINTAIN THE THERMAL GRADIENT. HOWEVER...AS THIS SECOND AREA OF
CONVECTION MOVES OUT OVER LAKE HURON...EXPECT THIS BOUNDARY TO
SLOWLY EDGE NORTHWARD AS HAS ALREADY BEEN THE CASE FARTHER WEST
ACROSS WISCONSIN.

12Z DTX SOUNDING DID NOT SHOW AS STRONG OF A CAP AS LAST NIGHT WITH
LOWER HEIGHTS UNDER THE SHORTWAVE THAT TOPPED THE UPPER RIDGE.
12Z/13Z TAMDAR SOUNDINGS NORTH AND EAST OF DTW SHOW SIMILAR
PROFILES...HOWEVER ASCENT SOUNDINGS TO THE WEST OF DTW INTO THE
BUILDING RIDGE SHOW A STRONGER CAP. AS THIS RIDGE REBUILDS ACROSS
LOWER MICHIGAN...EXPECT THE CAP TO REESTABLISH ITSELF AND INHIBIT
CONVECTION FOR THIS AFTERNOON. THIS EVOLUTION CAN BE SEEN IN THE 12Z
RUC FORECAST SOUNDINGS ESPECIALLY ACROSS THE NORTHERN CWA...
ALTHOUGH WITH THE 12Z NAM NOT QUITE AS WELL DEFINED AS THE RUC.
THINK THAT THE ELEVATED WARM ADVECTION STRENGTHENING THE CAP AND
WITH NO SYNOPTIC SUPPORT UNDER THE BUILDING UPPER RIDGE WILL INHIBIT
CONVECTION...ESPECIALLY WITH THE OUTFLOW/DIFFERENTIAL HEATING
BOUNDARY EXPECTED TO SLOWLY RETURN NORTHWARD THROUGH THE DAY.

&&

.AVIATION...707 AM EDT SUN MAY 28 2006

LARGE CONVECTIVE COMPLEX WILL BE MOVING ACROSS NORTHERN LOWER
MICHIGAN EARLY IN THE TAF PERIOD AND WEAKENING DURING THE MORNING
AS FORCING BEGINS TO WANE. THE SOUTHERN EDGE OF THIS CONVECTIVE
COMPLEX WILL LIKELY BE IMPACTING MBS AT THE START OF THE TAF
PERIOD. THERE IS AN AXIS OF HIGHER ELEVATED INSTABILITY EXTENDING
INTO SW LOWER MI. THERE HAVE BEEN SOME ISOLATED SHOWERS AND
THUNDERSTORMS ALONG THIS INSTABILITY AXIS. WILL HAVE TO MONITOR
THE FNT TAF FOR THIS ISOLATED CONVECTION. AT THIS TIME THINK
CHANCES ARE STILL TOO LOW TO MENTION IN THE FNT TAF.

WIDESPREAD MID AND HIGH LEVEL CLOUDS WILL DIMINISH DURING THE
COURSE OF THE MORNING AS THE CONVECTION TO THE NORTH WEAKENS.
SHOULD SEE A SCT TO BKN CU FIELD DEVELOP BY AFTERNOON BASED AROUND
5-6K FT. THE SOUTHWESTERLY GRADIENT WILL STRENGTHEN TODAY...WHICH
WILL ALLOW WINDS TO INCREASE A BIT...ESPECIALLY AROUND FNT AND MBS
WHERE GUSTS WILL APPROACH 20 KNOTS.

&&

.PREV DISCUSSION...ISSUED 336 AM EDT SUN MAY 28 2006

SHORT TERM...TODAY AND TONIGHT

A HIGHLY AMPLIFIED PATTERN IS IN PLACE ACROSS NORTH AMERICA WITH A
DEEP TROUGH OVER THE WESTERN US AND SUMMER-LIKE RIDGE OVER THE
EASTERN US. THE WATER VAPOR LOOP DOES SHOW A SHORT WAVE TROUGH OVER
WESTERN UPPER MICHIGAN...WHICH IS HELPING TO FLATTEN OUT THE RIDGE
OVER THE GREAT LAKES. A MESO SCALE CONVECTIVE SYSTEM HAS DEVELOPED
OVER NORTHERN WISCONSIN AND CENTRAL LAKE MICHIGAN OVERNIGHT ON THE
NOSE OF A 45KT LOW LEVEL JET. THE STRONGEST MOISTURE TRANSPORT
ASSOCIATED WITH THIS LOW LEVEL WIND MAX WILL TRANSLATE ACROSS
NORTHERN LOWER MI EARLY THIS MORNING. HOWEVER...FORWARD PROPAGATING
CORFIDI VECTORS INDICATE THE POTENTIAL FOR INDIVIDUAL CONVECTIVE
ELEMENTS TO TAKE A MORE EAST-SOUTHEASTERLY TRACK. THE LATEST
SATELLITE AND RADAR DATA OVER CENTRAL MICHIGAN IS SOMEWHAT
SUPPORTIVE OF THIS. NAM12 ALSO INDICATES SOME MODEST MOISTURE
CONVERGENCE NEAR 850MB ACROSS THE SAGINAW VALLEY AND NORTHERN THUMB
THIS MORNING...WITH 850MB LIS AROUND -1C. THEREFORE CANNOT RULE OUT
THE POSSIBILITY OF SOME SOME CONVECTION MAKING IT INTO THE TRI
CITIES AND NORTHERN THUMB THIS MORNING...SO WILL CARRY CHANCE POPS
EARLY THIS MORNING.

THE SHORT WAVE CURRENTLY OVER THE WESTERN UP WILL MOVE INTO CANADA
BY THIS AFTERNOON. IN RESPONSE...HEIGHTS WILL INCREASE ACROSS THE
STATE THROUGH THE AFTERNOON. 500MB HEIGHTS ARE STILL EXPECTED TO
APPROACH 590DM BY THIS EVENING. THERE IS A CONCERN THAT OUTFLOW FROM
THE CURRENT CONVECTIVE SYSTEM MOVING INTO CENTRAL MICHIGAN MAY
INITIATE SOME CONVECTION LATER IN THE DAY...ESPECIALLY WITH MODIFIED
MODEL SOUNDINGS SHOWING 0-1KM MIXED LAYER CAPE APPROACHING 2500
J/KG. 700MB TEMPS HOWEVER ARE EXPECTED TO RISE TO +9 TO +10C BY THIS
EVENING. THINK THIS SHOULD EFFECTIVELY CAP ANY CONVECTION FOR THE
AFTERNOON AND EVENING. 850MB TEMPS ARE EXPECTED TO RISE TO +19C
TODAY. WITH HIGH PRESSURE EAST OF THE STATE...GOOD SOUTH-
SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE THE ADVECTION OF WARM AND
HUMID AIR INTO THE STATE. MAX TEMPS UPSTREAM YESTERDAY WERE IN THE
UPPER 80S/LOWER 90S. THERE WILL BE SOME CONVECTIVE CLOUD DEBRIS THIS
MORNING...ESPECIALLY IN THE NORTH. HOWEVER...THINK THERE WILL BE
ENOUGH SUN DURING THE AFTERNOON FOR SIMILAR TEMPS IN SE MICH TODAY.
FLINTS RECORD HIGH OF 90 MAY ACTUALLY BE IN JEOPARDY OF BEING
BROKEN.

ANTICIPATE A STRONG MID LEVEL CAP TO REMAIN IN PLACE TONIGHT. WITH
LACK OF FOCUS...EXPECT THIS WILL INHIBIT CONVECTION...SO WILL
CONTINUE WITH A DRY FORECAST. WITH DEWPOINTS WELL INTO THE 60S...IT
SHOULD BE A WARM AND MUGGY NIGHT.

LONG TERM...MONDAY THROUGH SATURDAY

THE THREE H RULE WILL APPLY FOR MEMORIAL DAY WITH STRONG RIDGE
HOLDING FIRM ACROSS THE EASTERN CONUS WITH SURFACE REFLECTION JUST
TO THE EAST OF THE GREAT LAKES STATE.  THIS WILL ALLOW FOR SURFACE
DEWPOINTS TO CLIMB WELL INTO THE 60S WITH PERHAPS EVEN SOME LOWER
70S.  WITH THE RIDGE OVERHEAD...WIND FIELD DOES REMAIN LIGHT WHICH
CAUSES CONCERN FOR INCREASED LAKE BREEZE DEVELOPMENT.  FORECAST
SOUNDINGS FROM THE GFS/NAM SUGGEST CAPES BETWEEN 3500-4500 J/KG WITH
NO CAP AND PWATS CLIMB IN EXCESS OF 1.50.  SO OUR CONTINUED SLIGHT
CHANCE FOR CONVECTION IN THE AFTERNOON LOOKS GOOD AS WE WILL MONITOR
LAKE BREEZE DEVELOPMENTS AND AND HINT OF A MID LEVEL WAVE RIDING
NORTHWARD ON THE BACKSIDE OF THIS RIDGE TO FURTHER INITIATE
CONVECTIVE POTENTIAL.  TEMPERATURES WILL HAVE THE CHANCE TO CLIMB
ABOVE 90F BUT CLOUD DEBRIS AND MOISTURE WILL DICTATE JUST HOW HIGH
WE WILL GO...BASED ON LATEST MACHINE NUMBERS AND UPSTREAM HIGH TEMPS
FROM SATURDAY WE WILL GO AHEAD AND GO WITH LOWER 90S.

WITH DEEP THETA-E RIDGE IN PLACE MONDAY NIGHT AND AN UNSTABLE
ATMOSPHERE ALOFT...WE WILL CONTINUE WITH THE CHANCE FOR
THUNDERSTORMS.  OVERNIGHT LOWS WILL BE WARM AND MUGGY WITH
TEMPERATURES LIKELY HOLDING AROUND 70F.  THESE HIGH DEWPOINTS AND
LIGHT WINDS OVER THE COOLER WATERS OF THE LAKES WILL LIKELY RESULT
IN LOW STRATUS/FOG TO DEVELOP OVERNIGHT.

THE UPPER RIDGE BEGINS TO REORIENT ITSELF AS PACIFIC ENERGY BEGINS
TO FLATTEN OUT THE FLOW ACROSS THE NORTHERN CONUS AND WEAK COLD
FRONT APPROACHES ON WEDNESDAY.  THE POTENTIAL DOES EXIST FOR HEAVY
RAINFALL AS FLOW WILL NOT BE TOO STRONG FOR CONVECTIVE ELEMENT
MOVEMENT...PWATS OVER 1.75...K INDEX INTO THE MID 30S WITH 700MB
DEWPOINTS +3 TO +5C  WE WILL HIGHLIGHT THIS WITHIN THE HWO...

NOW THE GFS BECOMES CONFUSED WITH CONVECTIVE ELEMENTS FOR MID WEEK
WITH THE ARRIVAL OF THE ECMWF SUGGESTING THIS FRONTAL BOUNDARY MIGHT
NOT CLEAR THE CWA UNTIL FRIDAY.  MEANWHILE...THE GFS ATTEMPTS TO
CLEAR THIS FRONT AND A SECONDARY SHOT DIVES INTO THE STATE WITHIN
THE NORTHWEST FLOW ON FRIDAY WHICH DOES AGREE WITH OUR LOCALLY RUN
WRF-HEMI.  EITHER WAY...THIS WAVE IS STILL WELL INTO THE PACIFIC AND
WILL LIKELY CHANGE...BUT TAKING THE ENSEMBLE APPROACH HERE WE WILL
INTRODUCE THE CHANCE FOR SHOWERS/STORMS FOR FRIDAY.  AT LEAST TEMPS
SHOULD BECOME MORE SEASONABLE AND LOWER THE DEWPOINTS SOMEWHAT INTO
THE 50S.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

UPDATE.......BRAVENDER
AVIATION.....CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 28, 3:04 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
404 AM EDT SUN MAY 28 2006

MIZ047>049-053-054-291000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
404 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING AS A WARM FRONT
LIFTS NORTH ACROSS THE REGION. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. THUNDERSTORM MOVEMENT WOULD BE TO THE EAST AROUND 20
MPH AND COULD BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THE AFTERNOON OF MEMORIAL
DAY THROUGH THURSDAY. THE COMBINATION OF INCREASING TEMPERATURES
AND HUMIDITY PRECEDING A COLD FRONT THURSDAY WILL PROVIDE THE
CHANCE FOR STORMS. THE POTENTIAL FOR HEAVY RAINFALL EXISTS WITH
THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST LOWER MICHIGAN. STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIZ055-060>063-068>070-075-076-082-083-291000-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
404 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THE AFTERNOON OF MEMORIAL
DAY THROUGH THURSDAY. THE COMBINATION OF INCREASING TEMPERATURES
AND HUMIDITY PRECEDING A COLD FRONT THURSDAY WILL PROVIDE THE
CHANCE FOR STORMS. THE POTENTIAL FOR HEAVY RAINFALL EXISTS WITH
THESE THUNDERSTORMS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST LOWER MICHIGAN. STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-291000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
404 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN AND CENTRAL
LAKE HURON...INCLUDING SAGINAW BAY...THIS MORNING. SEVERE WEATHER
IS NOT EXPECTED YET FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES
ALONG WITH HEAVY RAINFALL WILL POSE A HAZARD ALONG WITH AREAS OF
FOG.

AREAS OF DENSE FOG ARE POSSIBLE TONIGHT ACROSS THE NEARSHORE AND OPEN
WATERS OF THE CENTRAL GREAT LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THE AFTERNOON OF MEMORIAL
DAY THROUGH THURSDAY. THE COMBINATION OF INCREASING TEMPERATURES
AND HUMIDITY PRECEDING A COLD FRONT THURSDAY WILL PROVIDE THE
CHANCE FOR STORMS. THE POTENTIAL FOR HEAVY RAINFALL EXISTS WITH
THESE THUNDERSTORMS...STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Pt Austin to Hbr Beach Mi

When
May 28, 11:30 AM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Port Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

Marine Hail, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
May 28, 11:30 AM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Port Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513140, 5513141.